Sunday, April 3, 2011

Candida's Illustrous Beginnings

July 2009 was the beginning of my long nightmare. It began with a vile panic attack in the middle of the night - intensively scary - and never before experienced. Family members had talked of their panic attacks but me having panic attacks didn't make sense. I had no reason to be upset, stressed or down. I was finishing my dissertation and figured it would be completely written in just three more days, and then I had a great vacation scheduled. Nothing to worry about ... but after a second equally strange and very different kind of panic attack I suddenly was stressed and couldn't concentrate; the dissertation took another 2 weeks. I became agitated, unfocused, lost sleep, and oddly I had developed asthma and intense pains in the side of my left calf and sometimes along the shinbones triggered by heat and direct sunshine. [Candida can affect all parts of the body and it may attack one area one day and then move to another and another; it is only predictable in that it will continue to ravage the body slowly, or in my case, quite rapidly. Systemic candida is very unpredictable ... but I was not to self-diagnosis myself (more on that in future postings) until 1 1/2 years later.]

Doctors, times several, told me I was stressed; a few told me I should see a psychiatrist; one (and because of the Korean medical system at that hospital, I was forced to see him again and again) told me I had anxiety disorder and whipped out his RX pad. I told him I had no reason to be stressed and if I were, I probably had low vitamin B since the Bs play a big part in the nerves. He looked at me like I was on something. Since he was the consulting physician, I was forced to meet him again ... and again. Later, when I developed throat inflammation, he slipped an anti-depressant prescription (Xanax) in among four other drugs to help my reflux, which he said I had (I didn't), among the stomach coaters and other drug cocktails commonly prescribed for reflux problems here in S. Korea. By this time I was accepting his prescriptions to keep him from getting angry so that we could at least talk about the problem, and then I would go home and do research based on what terms and things he mentioned. On the way home I would either fill the one drug that I thought was necessary or just toss the whole prescription. I've rarely taken medicine in my life and have never much believed in their necessity, and especially since living in S. Korea I've become very cynical about the drug world as Korea is known for its over-consumption, dependence and yet high-immunity to drugs ... so most frequently the prescriptions just simply went into the trash.

By September my asthma was flairing more and more and I had developed tremors and strange neural sensations mostly limited to the left side of my body, as well as a whole host of other crazy symptoms. After 3 emergency room visits - one for probable food/environment reaction with throat swelling and two related to vitamin B allergic reactions affecting the heart. [Outcome: no heart attack so I could go home; a later doctor pointed out that my EKG line wasn't steady but not considered "bad". Still later I found the answer: Vitamin B is usually produced in a fermentation process but people with candida become intolerant to fermented foods, and I had soon afterwards figured out that 40 minutes after taking a multi-vitamin B, the heart pain and extreme chest tightness started. I tried several different brands of multiple B vitamins but also had the same reaction. Then in the book "Supplements Exposed" I read that synthetic B1 is usually the trigger to people having multiple vitamin B supplement reactions. Ah hah! So now, to daily maintain healthy nerves and keep my stress low, I MUST eat my B vitamins only through foods!]

Anyway, I finally I got past that doctor and met other doctors: neurologists and a MS specialists, ENT specialists, endocrinologists ... and then the bone pain started. So then I met a succession of bone doctors and ended up in a pain rehab clinic where a compassionate doctor [functioning on the belief that the doctor knows best for his patient who doesn't know what he/she needs] gave me a very powerful steroid injection in my left cheek and two spots in the left side of my neck, after of course my telling him emphatically three times that I didn't want steroids [Oct or Nov 2009]!

So three days later another kind of hell began - lingual tears (in the groin area) followed by the beginning of arteriosclerosis in the groin area, and my lymph system went crazy! I was sent to a cardiologist because of the lingual tears and it was in his office I learned that I had been given a very powerful steriod .... There was nothing I could do except detox myself for months on an even more intense all-vegetable diet. For over four months, everytime I had a fish or a little chicken, the lymphs in my groin, armpits and neck would swell painfully. [Later I learned the nodes in my neck were mostly my salivary glands, which means my adrenal glands were involved. Adrenal stress and liver toxicity, evil results of candida ... as well as other diseases!] My whole system was loaded with toxins - not only from the candida but now also with steroids.

At some point, one of the many doctors gave me a battery of tests, liver and pancreas among them, but all came back within the margins of normalcy ...

ERGH! I was desperate! Those kinds of tests reveal a problem that shows a disease outcome. I was pursuing the source of the problem so that I could hopefully prevent full-blown disease. I already knew that if the liver test came back abnormal, then there would be only about 30% productivity of it left, but wasn't there a test that could show smaller amounts of impairment? And just why was the area under the cartilage of my right side hurting like crazy, particularly the spot under rib #10? He asked incredulously, "Do you think it's your liver?" and strongly recommended I go to the psychiatrist.

No comments:

Post a Comment